Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 167, NWS Des Moines, IA

June 5, 2008Lucas County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2008, 11:57 PM CDT for Lucas County, Wayne County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2008, 11:57 PM CDT (04:57 UTC)
Expired
Jun 6, 2008, 12:45 AM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 9:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:40 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 5, 7:40 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT THU JUN 5 2008

.UPDATED PUBLIC DISCUSSION...

.DISCUSSION...
HAVE UPDATED ZONES TO REFLECT INCREASING SFC INFLOW WHICH IS AT
TIMES NEAR 45 MPH INTO THE LINE OF STORMS FORMING ACROSS WESTERN IA.
AT THIS TIME...WILL NOT ISSUE AN ADVISORY BUT HIT HARD IN NOWCASTS.
ONGOING SVR WX THREAT CONTINUES. 00Z UPPER AIR AND SFC ANALYSES SHOW
THAT THE MAIN WAVE IS JUST ROUNDING THE BASE OF THE DEEPENING H500
TROUGH. NO CHANGES TO THINKING...LINE OF SEVERE STORMS SHOULD
CONTINUE MOVING NORTHEAST OVERNIGHT AS UPPER LEVEL SYSTEM LIFTS
QUICKLY ACROSS THE STATE OVERNIGHT.

.PREVIOUS DISCUSSION...
DYNAMIC WX STTN UNFOLDING RAPIDLY AS 80 TO 90 KT JET ROTATES OUT
OF THE ROCKIES TROF. LN OF TSRA HAD DVLPD OVR CNTRL NEBRASKA INTO
CNTRL KS. THERE WILL BE TO AREAS OF FOCUS. ONE ALONG AND N OF THE
WRM FRONT WHERE CAP IS WEAKENING...WITH MAIN AREA MOVG INTO WRN IA
TWD SNST. EXPECT ALL MODES OF SVR WX INITIALLY...WITH LINE TAKING
ON MORE OF A BOW CONFIGURATION TWD 06Z AND AFT WITH HIGH WINDS THE
STRONGER THREAT. CELL MVMT LKLY TO BE AT LEAST 50 KTS...HOWEVER
WITH THE SYS BEING MORE OF A QLCS INSTEAD OF DISCRETE
SYS...TRAINING MAY PRODUCE COPIOUS AMTS OF RAFL. ERN IA MAY YET BE
UNDER THE GUN ERY FRI...BUT WX SHOULD BE QUIET BY LATER FRI INTO
SAT MRNG. NEXT ROUND EXPECTED BY LATER SAT AFTN INTO SAT NGT WITH
ANOTHER SVR ROUND QUITE LKLY. PTRN SEEMS LIKE A BROKEN RECORD WITH
NEXT SYS MOVG INTO THE CENTRAL CONUS BY MON. FFA REMAINS FOR TNGT
INT FRI MRNG AND IT LOOKS LKLY THAT RAFL TNGT WILL AGGRIVATE
FLOODING SITUATION.

&&

AVIATION 06/00Z...
SEVERE WEATHER OUTBREAK IS LIKELY FROM MID EVENING THROUGH THE
OVERNIGHT HOURS. CONVECTION SHOULD INITIATE IN WESTERN IOWA THEN
MOVE EAST ACROSS IOWA DURING THE EVENING AND OVERNIGHT.
CURRENTLY...EXPECTATIONS ARE FOR DISCRETE SUPERCELLS TO MOVE ACROSS
THE WESTERN/CENTRAL TAF SITES THROUGH 06Z WITH POTENTIAL FOR WIND
GUSTS TO 50 KTS OR HIGHER...LOW VSBYS...AND VERY HEAVY RAINFALL.
STORMS WILL TRANSITION TO WIND GENERATING STRUCTURES THROUGH 12 TO
13Z EAST...WITH SIMILAR POTENTIAL FOR SVR WINDS...LOW VSBYS...AND
HEAVY RAINFALL. TIMING OF EVENTS IN TAF...EXPECT DRYLINE/FRONT TO
MOVE EAST BY MID MORNING FRIDAY RESULTING IN VFR CIGS...BUT
CONTINUED GUSTY SFC WINDS WITH WINDS TO 40 KTS FRIDAY MORNING./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ADAIR-ADAMS-AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-
DECATUR-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-
STORY-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR APPANOOSE-BLACK HAWK-BREMER-BUTLER-DAVIS-GRUNDY-
JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-
WAPELLO-WAYNE.

&&

MS JUN 08/REV
Hazardous weather outlook, Jun 5, 5:10 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT THU JUN 5 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-061415-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
510 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN
WESTERN IOWA...THEN SPREAD EASTWARD TONIGHT. ALL MODES OF SEVERE
WEATHER ARE POSSIBLE...INCLUDING A FEW LONG TRACK SIGNIFICANT
TORNADOES AND STORMS WHICH MAY ALSO PRODUCE SIGNIFICANT WIND DAMAGE
THROUGH THE NIGHT TIME HOURS. ADDITIONAL HEAVY RAIN WILL PRODUCE
SERIOUS FLASH FLOODING OVER RAIN SATURATED AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH FRIDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING WITH ADDITIONAL
HEAVY RAIN POSSIBLE BEFORE ENDING BY MIDDAY. WIDESPREAD
THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND NIGHT WITH
ISOLATED SEVERE STORMS AND HEAVY RAIN AGAIN POSSIBLE.  SHOWERS
AND THUNDERSTORM CHANCES CONTINUE EVERY DAY SUNDAY THROUGH
TUESDAY...AND WIDESPREAD RIVER FLOODING WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH THE NIGHT
TIME HOURS...AND POSSIBLY AGAIN SATURDAY AFTERNOON AND NIGHT.

REV

In the hours before

Local storm report, Jun 5, 11:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1100 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     FLASH FLOOD      SW EAST PERU            41.22N 93.93W
06/05/2008                   MADISON            IA   LAW ENFORCEMENT

            FLASH FLOODING OF CLANTON CREEK.

&&

MDR/BSS
Local storm report, Jun 5, 11:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1122 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     FLASH FLOOD      4 N INDIANOLA           41.42N 93.58W
06/05/2008                   WARREN             IA   LAW ENFORCEMENT

            WATER OVER THE ROAD AT 115TH AVE.

&&

MDR/BSS
Local storm report, Jun 5, 11:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HEAVY RAIN       DES MOINES INT AIRPORT  41.58N 93.62W
06/05/2008  E2.00 INCH       POLK               IA   OFFICIAL NWS OBS

            OCCURRED IN 45 MINUTES.

&&

MDR/BSS
Local storm report, Jun 5, 11:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      DES MOINES              41.58N 93.62W
06/05/2008                   POLK               IA   AMATEUR RADIO

            FLEUR DRIVE SOUTH OF ARMY POST ROAD. CARS STALLED IN
            FLOOD WATER OF 8-9 INCHES ON ROAD.

&&

MDR/BSS
Local storm report, Jun 5, 11:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      NORWALK                 41.50N 93.68W
06/05/2008                   WARREN             IA   TRAINED SPOTTER

            6-8 INCHES OF WATER RUNNING OVER ROADS. UP TO A FOOT OF
            STANDING WATER IN OTHER PLACES.

&&

MDR/BSS
Local storm report, Jun 5, 11:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      DES MOINES              41.58N 93.62W
06/05/2008                   POLK               IA   TRAINED SPOTTER

            MAN HOLE COVERS BLOWN OFF. GEYSERS OF WATER LEADING TO
            FLOODING ON GRAND AVENUE BETWEEN 31ST AND 43RD AVENUES.

&&

BMOYER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:40 PM CDTFlash Flood WarningDMXAdams, Cass6 hr
Jun 5, 8:00 PM CDTTornado WarningDMXAdair, Adams, Cass34 min
Jun 5, 8:25 PM CDTTornado WarningDMXAdair, Audubon, Cass, Guthrie36 min
Jun 5, 8:27 PM CDTTornado WarningDMXTaylor48 min
Jun 5, 8:30 PM CDTFlash Flood WarningDMXAdair, Adams, Taylor6 hr
Jun 5, 9:05 PM CDTTornado WarningDMXAdams, Ringgold, Union40 min
Jun 5, 9:09 PM CDTSevere Thunderstorm WarningDMXRinggold, Union51 min
Jun 5, 9:15 PM CDTFlash Flood WarningDMXRinggold, Union6 hr
Jun 5, 9:17 PM CDTHigh Wind WarningDMXCalhoun, Emmet, Palo Alto, Pocahontas, Sac4 hr
Jun 5, 9:37 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union38 min
Jun 5, 10:01 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union44 min
Jun 5, 10:12 PM CDTTornado WarningDMXDallas, Polk21 min
Jun 5, 10:13 PM CDTRiver Flood WarningDMXAppanoose, Wayne19 hr
Jun 5, 11:00 PM CDTFlash Flood WarningDMXAdair, Clarke, Madison, Warren5 hr
Jun 5, 11:14 PM CDTFlash Flood WarningDMXBoone, Dallas, Polk, Story6 hr
Jun 5, 11:22 PM CDTTornado WarningDMXDecatur, Ringgold23 min
Jun 5, 11:30 PM CDTFlash Flood WarningDMXDecatur4 hr
Jun 5, 11:42 PM CDTTornado WarningDMXClarke33 min
Jun 5, 11:44 PM CDTSevere Thunderstorm WarningDMXDecatur31 min
Jun 5, 11:55 PM CDTRiver Flood WarningDMXPolk9 hr
Jun 6, 12:02 AM CDTTornado WarningDMXMarion, Warren43 min
Jun 6, 12:20 AM CDTSevere Thunderstorm WarningDMXMarion, Warren40 min
Jun 6, 12:32 AM CDTTornado WarningDMXJasper28 min
Jun 6, 12:46 AM CDTRiver Flood WarningDMXPolk28 hr
Jun 6, 12:47 AM CDTSevere Thunderstorm WarningDMXMarshall43 min
Jun 6, 12:50 AM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek40 min
Jun 6, 12:55 AM CDTFlash Flood WarningDMXWarren3 hr
Jun 6, 12:59 AM CDTTornado WarningDMXJasper, Marshall, Poweshiek, Tama46 min
Jun 6, 1:08 AM CDTSevere Thunderstorm WarningDMXButler, Grundy, Tama52 min
Jun 6, 1:21 AM CDTRiver Flood WarningDMXTaylor5 hr
Jun 6, 1:21 AM CDTTornado WarningDMXPoweshiek, Tama24 min
Jun 6, 1:26 AM CDTTornado WarningDMXBlack Hawk, Tama34 min
Jun 6, 1:36 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer39 min
Jun 6, 3:50 AM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more12 hr
Jun 6, 3:56 AM CDTAreal Flood WarningDMXMadison20 hr
Jun 6, 4:13 AM CDTAreal Flood WarningDMXWarren15 hr
Jun 6, 5:03 AM CDTAreal Flood WarningDMXPolk6 hr
Jun 6, 5:08 AM CDTAreal Flood WarningDMXStory6 hr
Jun 6, 11:08 AM CDTAreal Flood WarningDMXPolk6 hr
Jun 6, 11:13 AM CDTAreal Flood WarningDMXStory24 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.